Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 5, 2021Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 5, 2021, 7:52 PM MDT for Clark County, Fremont County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 7:52 PM MDT (01:52 UTC)
Expired
Aug 5, 2021, 8:30 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Hail
0.25 in
Wind
50

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.9 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS85 KPIH 060152
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
752 PM MDT Thu Aug 5 2021
 
IDZ052-053-066-067-060230-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
752 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of central Fremont, 
northwestern Jefferson, northwestern Madison, and Clark Counties 
through 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lima to 9 miles northwest of
Egin. Movement was northeast at 50 MPH.

HAZARD...Wind gusts up to 50 MPH, pea size hail, and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Dubois, Idmon, Hamer, Spencer, Kilgore, Last Chance, Island Park
Reservoir, Egin, Small, Sheridan Reservoir, Humphrey, Harriman State
Park, Saint Anthony Sand Dunes, Edie School and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4382 11199 4405 11269 4423 11290 4423 11281
      4440 11281 4442 11284 4448 11278 4451 11272
      4448 11254 4446 11250 4448 11247 4445 11239
      4454 11235 4454 11232 4457 11229 4452 11210
      4456 11187 4451 11183 4456 11170 4436 11123
TIME...MOT...LOC 0151Z 220DEG 42KT 4441 11272 4401 11199 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

KSmith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM MDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Thu Aug 5 2021

.SHORT TERM...Today through Saturday night.
Main impact through Friday will be thunderstorms.  An advancing
cold front is triggering thunderstorms across southeast Idaho this
afternoon and evening and activity will continue Friday as a
second trof pushes through the region. Will likely see gusty
winds, small hail and heavy downpours with the strongest
thunderstorms and a severe storm with a wind gust over 60 mph is
not out of the question either. It will be significantly cooler on
Friday behind the cold front with high temperatures even in low
elevations struggling to reach 80 degrees with high elevations in
the 60s and 70s. Saturday will be dry and sunny with moderating
temperatures with low elevations back into the 80s once again.
Expect breezy conditions Friday with sustained winds in the 15 to
20 mph range across the Snake River Plain and southern highlands
especially with gusts around 30 mph.
GK

.LONG TERM...Sunday through Thursday. A stronger low will pass just
to our north Sunday and Monday. The GFS and NAM want shift the low
northward and also away from Idaho quicker. The ECMWF was much
slower and keeping showers and storms along the Montana border
around longer. The Blend of Models favors the ECMWF idea, but if
current trends persist...we may just end up with a quick shot at
rain and thunder Sunday. Winds are expected to increase Sunday and
may end up being the main risk. At the moment, we aren't looking at
anything that would reach Lake Wind or Wind Advisory thresholds.
After that the models are struggling a bit with building high
pressure. The models are not sure of the expanse/strength or where
the ridge will be centered. The cluster forecasts only show one set
that is similar to the current runs of the GFS and ECMWF. The other
cluster forecasts do show a ridge but show it weaker or centered
more to our west. It does appear though we should dry out.
Temperatures take a big dip Monday with highs only in the 70s to
near 80 in the valleys and 50s/60s in the mountains. After that, we
should quickly warm up about 10-15 degrees through the rest of the
week.  Keyes

&&

.AVIATION...
A cold front approaching the region will bring thunderstorm
activity thorugh Friday. Have vicinity thunderstorms at all sites
this evening and again Friday morning. All sites could see a storm
through tomorrow with wind gusts in excess of 40 knots possible
near any outflow. General winds will increase Friday with
sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to
30 knots possible behind the cold frontal passage.
GK

&&

.FIRE WEATHER...Showers and thunderstorms continue today across
central and eastern Idaho. The current round moving through has had
some lightning but not a bunch with it. There is quite a bit of
clearing behind and we are expecting more to fire and move through
this evening. In fact, we should see multiple rounds through
tomorrow evening. Storms initially today will be a mix of wet and
dry storms and transition to mostly wet by tonight. Gusts over 40mph
are possible through this evening with some storms, in fact we could
see gusts at or/above 60mph with a handful of storms. Stronger
storms may also produce small hail. There is an increasing risk of
heavy rainfall, along with potential for debris flows and mudslides.
The RED FLAG WARNING for Zone 475 remains in place and won't be
extended due to increasing chances of wetting rains. We are not
looking at expanding the warning to other areas as fuels are not as
dry and the potential for increasing rainfall. The next storm to
impact the area will be Sunday into Monday. Increasing winds are
definitely expected, but humidities should remain high enough to
preclude any Red Flag Warnings even if fuels were to be more
receptive. The question remains on the risk of thunderstorms. It
does look like we should see some development along the Montana
border Sunday especially in Lemhi County. The current forecast keeps
that around through Monday, but trends are toward moving that out
later Sunday and Monday is storm-free. Stay tuned.  Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ475.

&&

In the hours before

Special weather statement, Aug 5, 6:01 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
601 PM MDT Thu Aug 5 2021

IDZ054-055-058-060045-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
601 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORM NEAR AMERICAN FALLS TRACKING NORTHEAST TOWARD
POCATELLO AND FORT HALL THROUGH 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls Reservoir, moving northeast at 35 MPH.

HAZARD...Winds in excess of 40 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge, Fort Hall
Townsite, Springfield, Rockford, Moreland, Fort Hall Mount Putnam,
Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort Hall
Putnam Lodge and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4266 11275 4294 11306 4337 11257 4295 11211
TIME...MOT...LOC 0000Z 228DEG 31KT 4287 11273

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KSmith
Special weather statement, Aug 5, 6:03 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
603 PM MDT Thu Aug 5 2021

IDZ056-060030-
Southern Hills/Albion Mountains-
603 PM MDT Thu Aug 5 2021

The very northern end of the Badger Creek fire burn scar has
received 0.20 to 0.35 inches of rain. Please use caution as some
areas that are more saturated may cause a flash flood.

Excessive rainfall over the burn scar could result in debris flow.
The debris flow can consist of rock, mud, vegetation and other loose
materials.

LAT...LON 4233 11428 4233 11429 4234 11428 4241 11429
      4242 11426 4242 11418 4235 11421 4231 11428

TW
Special weather statement, Aug 5, 6:13 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
613 PM MDT Thu Aug 5 2021

IDZ071-072-060100-
Frank Church Wilderness ID-Sawtooth/Stanley Basin ID-
613 PM MDT Thu Aug 5 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CUSTER
COUNTY INCLUDING STANLEY THROUGH 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanley, moving northeast at 30 MPH.

HAZARD...Winds in excess of 40 MPH and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stanley, Cape Horn Area and Bonanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 11516 4427 11517 4456 11508 4445 11463
      4402 11504 4406 11505 4408 11502 4409 11500
      4412 11505 4415 11502 4416 11503 4416 11506
      4418 11508 4417 11511 4419 11513 4420 11517
      4423 11518
TIME...MOT...LOC 0011Z 199DEG 28KT 4421 11502

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KSmith
Special weather statement, Aug 5, 6:19 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
619 PM MDT Thu Aug 5 2021

IDZ051>055-067>069-074-075-060100-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
619 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORMS MOVING NORTHEAST ACROSS CRATERS OF THE MOON,
IDAHO NATIONAL LABORATORY, AND THE ARCO DESERT THROUGH 700 PM MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Grouse to near Southwest
Inl to 7 miles northwest of Springfield. Movement was northeast at 40
MPH.

HAZARD...Wind gusts of 50 to 55 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arco, Grouse, Atomic City, Craters Of The Moon, Darlington, Central
Inl, Taber, Southeast Inl, Southwest Inl, Moore, Butte City, East
Butte, Big Southern Butte and Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4405 11339 4387 11280 4348 11240 4305 11292
      4330 11332 4343 11379
TIME...MOT...LOC 0018Z 211DEG 34KT 4361 11355 4348 11315 4314 11283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KSmith
Special weather statement, Aug 5, 7:13 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
713 PM MDT Thu Aug 5 2021

IDZ052-053-067>069-060200-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
713 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORMS AND THUNDERSTORM OUTFLOW WINDS MOVING
NORTHEAST INTO THE MUD LAKE AND DUBOIS REGION THROUGH 800 PM MDT...

At 711 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Darlington to near
Northwest Idaho National Laboratory to 9 miles west of Roberts.
Movement was northeast at 40 MPH.

HAZARD...Wind gusts up to 50 MPH, pea size hail, and frequent
         lightning. This line of storms has a history of producing
         damaging winds in excess of 60 MPH.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dubois, Terreton, Roberts, Mud Lake, Hamer, Egin, Northwest Inl,
Monteview, Plano, Small, Sage Junction, Kettle Butte, Edie School,
Lone Pine and southern Saint Anthony Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 11217 4393 11175 4349 11242 4374 11279
      4393 11336 4424 11313 4423 11281 4439 11281
TIME...MOT...LOC 0111Z 229DEG 36KT 4406 11316 4392 11268 4368 11232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KSmith
Special weather statement, Aug 5, 7:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
752 PM MDT Thu Aug 5 2021

IDZ052-053-066-067-060230-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
752 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of central Fremont,
northwestern Jefferson, northwestern Madison, and Clark Counties
through 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lima to 9 miles northwest of
Egin. Movement was northeast at 50 MPH.

HAZARD...Wind gusts up to 50 MPH, pea size hail, and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubois, Idmon, Hamer, Spencer, Kilgore, Last Chance, Island Park
Reservoir, Egin, Small, Sheridan Reservoir, Humphrey, Harriman State
Park, Saint Anthony Sand Dunes, Edie School and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4382 11199 4405 11269 4423 11290 4423 11281
      4440 11281 4442 11284 4448 11278 4451 11272
      4448 11254 4446 11250 4448 11247 4445 11239
      4454 11235 4454 11232 4457 11229 4452 11210
      4456 11187 4451 11183 4456 11170 4436 11123
TIME...MOT...LOC 0151Z 220DEG 42KT 4441 11272 4401 11199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementPIHBingham44 min
Aug 5, 6:03 PM MDTSpecial Weather StatementPIHTwin Falls27 min
Aug 5, 6:13 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 5, 6:19 PM MDTSpecial Weather StatementPIHButte41 min
Aug 5, 6:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more37 min
Aug 5, 7:13 PM MDTSpecial Weather StatementPIHJefferson47 min
Aug 5, 8:47 PM MDTSpecial Weather StatementPIHJefferson28 min
Aug 6, 2:09 AM MDTSpecial Weather StatementPIHPower51 min
Aug 6, 7:33 AM MDTSpecial Weather StatementPIHBingham27 min
Aug 6, 8:11 AM MDTSpecial Weather StatementPIHBear Lake, Franklin49 min
Aug 6, 10:16 AM MDTSpecial Weather StatementPIHCamas44 min
Aug 6, 11:27 AM MDTSpecial Weather StatementPIHCuster48 min
Aug 6, 12:24 PM MDTSpecial Weather StatementPIHBlaine66 min
Aug 6, 2:17 PM MDTSpecial Weather StatementPIHButte43 min
Aug 6, 2:20 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton40 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.